FDA Issues Warning About Popular Drug
Specifically, the FDA is warning that Azithromycin, sold as Zithromax (Z-Pak) and made by Pfizer, can cause a potentially fatal irregular heart rhythm in some patients. The agency is basing it’s statement on a study by medical researchers as well as a company study assessing the drug’s potential for causing abnormal changes in the electrical activity of the heart.
The New England Journal of Medicine compared the risk of cardiovascular death in patients who took Zithromax with those who took several other antibiotics, including amoxicillin. It found that patients who took Zithromax had higher rates of fatal heart issues.
How does this drug cause hearth problems? According to research, it can alter the electrical activity of the heart, which may lead to a potentially fatal heart rhythm known as prolonged QT interval, in which the timing of the heart’s contractions becomes irregular.
The FDA advised doctors to take caution when recommending Zithromax to patients who either have heart problems, or cardiovascular risk factors. The at-risk group includes people with low levels of potassium or magnesium, a slower-than-normal heart rate, or people who take certain drugs used to treat abnormal heart rhythms, or arrhythmias.
The FDA noted that other drugs in the same class as azithromycin known as macrolides also have the potential for causing QT prolongation, as do non-macrolide antibiotics, such as fluoroquinolones, and doctors need to consider all of these risks when choosing an antibiotic.